Colorado, 2003Strong Wind in Colorado, May 3, 2003
May 3, 2003 · NWS GJT · 1 event in 1 county or zone
Strong wind gusts ahead of a storm system caused damage to new construction in New Castle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts ahead of a storm system caused damage to new construction in New Castle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 3, 9:19 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, May 3, 9:19 AM MST, 4 hours 41 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1019 AM MDT SAT MAY 3 2003
UPDATED RED FLAG CONDITIONS TO INCLUDE ELEVATIONS BELOW 9000 FEET IN
COLORADO FIRE WEATHER ZONE 205.
HAVE ISSUED A RED FLAG WARNING FOR MOST OF SW COLORADO AND SE UTAH
FOR THIS AFTERNOON AND EVENING. SUSTAINED SW WINDS FROM 20-25 MPH
WITH FREQUENT GUSTS IN EXCESS OF 35 MPH WILL OCCUR AS SFC GRADIENTS
TIGHTEN AND STRONG JET MOVES IN OVERHEAD. AZTEC PROFILER ALREADY
INDICATING 20KTS SUSTAINED SPEEDS IN THE LOWEST GATES AND SFC OBS
AT KMTJ AND SEVERAL RAWS SITES ARE ALREADY INDICATING GUSTY
CONDITIONS DEVELOPING. RH VALUES ARE ALSO DROPPING INTO THE TEENS
EARLY THIS MORNING...SO EXPECT SOME SINGLE DIGIT RH VALUES BY THIS
AFTERNOON. COLTON
SHORT TERM DISCUSSION (TODAY THROUGH TONIGHT)...TROUBLESOME WINDS
APPEAR IN-STORE FOR TODAY AND THIS EVENING. THESE INCREASING
SOUTHWEST WINDS COMBINED WITH EXISTING HIGH TO VERY HIGH FIRE DANGER
AND CONTINUED WARM AND DRY CONDITIONS RAISE CONCERNS ABOUT FIRE THE
WEATHER SITUATION TODAY. STRONG JET (120-140 KT) ALREADY NOSING INTO
THE AREA FROM THE SW. WARM ADVECTION ACCOMPANYING THIS SW FLOW AND
DEEP MIXING EXPECTED SO HAVE INCREASED HIGH TEMPS TODAY A FEW MORE
DEGREES. A FEW HIGH BASED SHWRS AND TSTMS EXPECTED BY AFTERNOON. DRY
SLOT HEADING TOWARD THE AREA...SHOULD PROVIDE MORE SUNSHINE. SFC
HEATING AND STEEP MID LEVEL LAPSE RATES IN PLACE. IN ADDITION...LEFT
EXIT REGION OF UPPER JET WL PROVIDE ENHANCED LIFT OF THE SAN JUANS.
TONIGHT...MOISTURE STILL APPEARS WILL DEEPEN AS THE UPPER LOW LIFTS
THROUGH THE GREAT BASIN...REACHING THE GREAT PLAINS BY 18Z SUNDAY.
TROF PASSAGE THROUGH EASTERN UTAH IS EXPECTED AROUND 06Z SUNDAY
MORNING WITH AXIS CLEARING WESTERN COLORADO BY 12Z. CAA LAGS BEHIND
BY 6 TO 12 HOURS...SO BULK OF ANY PRECIP WL BE RAIN...EXCEPT FOR THE
HIGHER ELEVATIONS. ALL STILL ON TRACK SO HAVE LEFT POPS AS IS WITH
LIKELY AFTER MIDNIGHT TONIGHT FOR THE HIGHER MTNS...WITH CHC POPS FOR
ALL BUT THE LOWER VALLEYS...WHERE SLIGHT CHC NUMBERS WILL CONTINUE.
SFC WIND AND WNDS ALOFT SHIFT TO A MORE FAVORABLE WNW COMPONENT
AFTER 06Z SUNDAY...WITH FOCUS OF PRECIP TURNING TO THE NRN AND
CENTRAL MTNS OF WESTERN COLORADO. CJC
LONG TERM DISCUSSION: FORECASTS WILL BASED ON THE GFS MODEL THAT
SHOWS COOL NORTHWEST FLOW MONDAY. GFS MODEL DATA SHOW CONDITIONALLY
UNSTABLE AIR ABOVE 500 MB...WITH HIGH RELATIVE HUMIDITY OVER
NORTHWEST COLORADO. POTENTIAL SPRINGTIME HEAVY SNOW FOR THE PARK
RANGE AND ADJACENT VALLEYS. A SECONDARY TROUGH ARRIVES ON SUNDAY
NIGHT INTO MONDAY MORNING. SNOW LEVELS WILL LOWER TO THE VALLEY
FLOORS FOR THE NORTHERN ZONES SUNDAY NIGHT. SHOWERS WILL ABATE ON
MONDAY AS NORTHWEST FLOW WEAKENS AND THE COOL TROUGH ALOFT SHIFTS
EASTWARD.
TUE AND WED APPEAR TROUGHY WITH UNSETTLED WEATHER OVER NORTHERN HALF
OF CWA...BUT REMAINING DRIER IN THE SOUTH.
THURSDAY-SATURDAY...ZONAL FLOW ACROSS THE FORECAST AREA THURSDAY AS
PAC NW TROUGH DRAGS ACROSS THE CANADA/U.S. BORDER. DEEPER MOISTURE
AND INSTABILITY APPEARS TO REMAIN WELL NORTH OF THE AREA...HOWEVER
REMNANT ENERGY AND MID LVL MOISTURE COULD GENERATE A FEW DIURNAL
AFTERNOON SHOWERS ACROSS THE NORTHERN ZONES EACH DAY. LONG-WAVE
TROUGH DEVELOPS OVER THE WEST FRIDAY...ALLOWING FLOW TO BECOME
SOUTHWEST THROUGH SATURDAY. TEMPS SHOULD BE AT OR SLIGHTLY ABOVE
NORMAL...ESPECIALLY ACROSS THE CENTRAL AND SOUTH...WHERE DRIER
CONDITIONS WILL PREVAIL. LITTLE CHANGE IN PREVIOUS FORECAST.
DJN.83
.GJT...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST
COLORADO (FIRE WEATHER ZONES 205 BELOW 9000 FEET...207) AND
SOUTHEAST UTAH (FIRE WEATHER ZONES 446/447/448/449).Hazardous weather outlook, May 3, 5:13 AM MST, 8 hours 47 minutes before
COZ001>014-017>023-UTZ022>025-027>029-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 AM MDT SAT MAY 3 2003
...FIRE WEATHER WATCH FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH
THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY...
RELATIVE HUMIDITY WILL DIP TO NEAR 10 PERCENT ACROSS MUCH OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING.
DURING THIS PERIOD...THERE IS THE POTENTIAL FOR STRONG SOUTHWEST
WINDS RANGING FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH AT TIMES. THE
COMBINATION OF LOW RELATIVE HUMIDITY...STRONG WINDS AND HIGH TO VERY
HIGH FIRE DANGER POSES THE THREAT OF POTENTIALLY EXTREME FIRE
BEHAVIOR. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SOUTHEAST UTAH AND
SOUTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
ON SUNDAY AND MONDAY...HEAVY SNOW SHOWERS MAY DEVELOP IN THE NORTHERN
MOUNTAINS...ESPECIALLY OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON.
ISOLATED THUNDERSTORM ARE EXPECTED TUESDAY AFTERNOON ACROSS THE
MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)
Strong Wind, Central Colorado River Basin
- When
- May 3, 2:00 PM MST to 3:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Carolina, May 3, 2003$7.2 million · 2.75 in hail · 22 events
- Hail in North Carolina, May 3, 2003$3.0 million · 1.5 in hail · 1 event
- Tornadoes and Hail in Texas, May 3, 2003$12,000 · F2 · 7 events
- Hail and Damaging Winds in Mississippi, May 3, 2003$181,000 · 1.75 in hail · 35 events
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Damaging Winds in Louisiana, May 3, 2003$150,000 · 55 kt wind · 3 events
- Tornadoes and Hail in Texas, May 3, 2003$50,000 · F0 · 17 events
- Hail and Damaging Wind in North Carolina, May 3, 2003$100,000 · 1.75 in hail · 2 events
- Hail in South Carolina, May 3, 2003$100,000 · 1 in hail · 1 event
- Damaging Wind in Alabama, May 3, 2003$75,000 · 55 kt wind · 1 event
- Hail in North Carolina, May 3, 2003$75,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357300.